[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.187.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 26, 1978

Pulling the Therapeutic Rug

JAMA. 1978;239(21):2277. doi:10.1001/jama.1978.03280480069028
Abstract

Primum nil nocere is a principle to be kept in mind not only when therapy is initiated, but also when it is terminated. There may be iatrogenic hazard in abrupt withdrawal of a drug. A recent example of such a hazard is the severe angina, myocardial infarction, and death that can occur in patients with coronary artery disease when therapy with propranolol is suddenly discontinued (JAMA 237:53, 1977).

Sudden discontinuance of therapy with propranolol may also precipitate acute thyrotoxicosis in persons whose hyperthyroid condition had been disguised by use of the drug. Shenkman et al1 reported on three patients in whom florid clinical manifestations of hyperthyroidism on abrupt withdrawal of propranolol led to the unsuspected diagnosis. The threat of a superimposed acute thyrotoxic state to a heart already damaged by ischemic or hypertensive disease cannot be overemphasized.

Equally florid, albeit more transient than the acute thyrotoxicosis of propranolol withdrawal,

×